Renal Contusion

Some injuries can bruise your kidney. This may cause blood to appear in your urine. The blood may be in small amounts that you can't see; or, it might color your urine pink or light red. Any blood usually clears in 1 to 2 days and the kidney function returns to normal. If the blood does not clear from your urine after 2 days, call your doctor.

Signs and symptoms

The following are signs and symptoms of renal contusion:

  • Blood in the urine

  • Abdominal pain

  • Flank pain (the area between your hip and ribs)

  • Bruising, swelling, or seatbelt marks in the area of your kidney

Image of a kidney

Home care

If you've had a bruise to your kidney, follow these tips:

  • Drink lots of fluid (at least 8 to 10 glasses of water a day).

  • Rest and avoid heavy lifting and strenuous activity for the next few days.

  • You may use acetaminophen or ibuprofen to control pain, unless another medicine was prescribed. [NOTE: If you have chronic liver or kidney disease or ever had a stomach ulcer or gastrointestinal bleeding, talk with your doctor before using these medicines.] Aspirin should never be used in anyone under 18 years of age who is ill with a fever. This may cause Reye Syndrome which can lead to severe liver damage.

Follow-up care

Follow up with your health care provider or return to this facility if you are still having blood-tinged urine after 48 hours.

Call 911

Call 911 if any of the following occur:

  • Fainting or loss of consciousness

  • Rapid heart rate

  • Heavy bleeding

  • Severe abdominal pain or swelling

  • Trouble breathing

  • Loss of feeling or weakness in your legs

  • Incontinence (inability to hold your urine)

When to seek medical care

Get prompt medical attention if any of the following occur:

  • Back or abdominal pain that gets worse

  • Repeated vomiting

  • Weakness or dizziness

  • Increasing amount of blood color in the urine

  • Passage of blood clots in the urine

  • Unable to pass urine

  • Fever of 100.4°F (38ºC) or higher, or as directed by your health care provider